Nebraska, 2022

Tornado and Hail in Nebraska, June 14 to 15, 2022

June 14 to 15, 2022 · NWS GID · 41 events in 11 counties and zones

For the second consecutive Tuesday evening, a relatively small percentage of the 24-county South Central Nebraska area was ravaged by significant severe thunderstorms that caused countless instances of damage including (but not limited to): broken windows/damaged siding, flipped irrigation pivots, destroyed crops by the thousands of acres, and more isolated occurrences of outright-demolished…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$57 million
Crop damage
$157 million
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For the second consecutive Tuesday evening, a relatively small percentage of the 24-county South Central Nebraska area was ravaged by significant severe thunderstorms that caused countless instances of damage including (but not limited to): broken windows/damaged siding, flipped irrigation pivots, destroyed crops by the thousands of acres, and more isolated occurrences of outright-demolished outbuildings/grain bins along with relatively minor structural damage to a few homes. Unlike the event a week prior on the 7th that featured a few separate swaths of severe weather, this one that played out mainly between 9:30 p.m. CDT on the 14th and 3:30 a.m. CDT on the 15th was highlighted by just one narrow, west-southwest to east-northeast oriented swath of multiple training supercells. In fact, some locations (Hastings and York to name a few) actually endured three to four SEPARATE severe storms over a span of 2-4 hours! With only limited exception, the vast majority of storm reports emanated from a 10-20 mile wide stripe centered roughly along a line from Elwood-Kearney-Doniphan-York. Within this zone there were numerous reports of large hail (many golf ball to tennis ball size) and damaging winds mainly in the 60-75 MPH range (but isolated pockets of 90-100+ MPH...especially east Highway 14). In addition, an EF-2 tornado was confirmed in southwest York County. Also of note was that some very unlucky locales experienced nearly a repeat performance of what just unfolded seven evenings prior...struck by another round of large hail/damaging winds only days after starting to recover from the first event on the 7th. Although this overlapping damage was somewhat evident over northeastern Adams County, it was particularly visible within the southwestern quadrant of York County, where many fields were mostly stripped bare for miles around...creating a visually striking/eerie contrast to what is typically a sea of green under the mid-June sun.

Taking a deeper dive into storm reports and starting with the EF-2 tornado, storm surveys concluded that it tracked just over seven miles through southwestern York County shortly after midnight CDT, developing west-southwest of Lushton and lifting west of McCool Junction. Along the way, several farmsteads sustained damage (including a garage torn from a home and a wood frame outbuilding completely demolished) and two people sustained minor injuries. Interestingly, an unofficial mesonet station in or very near the tornado path actually measured a 90 MPH gust a few miles east-northeast of Lushton. Turning to the many known (and countless unknown) occurrences of large hail/damaging straight line winds within the primary convective swath, a few of the more noteworthy wind damage/speed reports included: estimated 105 MPH winds in the Waco area that toppled a 60 ft. concrete silo; estimated 95 MPH winds through parts of northeastern Clay County that crumpled a grain bin near Saronville; widespread tree and sporadic structural damage in McCool Junction; separate measured wind gusts of 75 and 65 MPH at Hastings airport (from different storms 45 minutes apart); an unofficial mesonet gust of 79 MPH near Norman. Meanwhile, a few of the most notable hail reports featured: stones up to tennis ball size in York and Trumbull; hail up to 2.25 diameter at the NWS Hastings office that significantly dented the vehicles of on-duty meteorologists working this event; various reports of ping pong ball to golf ball size hail in or near Waco, Riverdale, Lushton, Bertrand, Kearney and seven miles south of Elwood. Rainfall-wise, despite the passage of several storms over the same areas, progressive storm motions mitigated the threat of significant flooding by limiting most totals to no more than 1-2 (highest NeRAIN amount of 2.67 on the east side of York). Although the vast majority of hail/wind reports were tied to the aforementioned west-east corridor bisecting the heart of the area, two severe storms occurred well outside of this zone...one to the south/one to the north. The southern one was a discrete supercell that lumbered through parts of Webster/Nuckolls/Thayer counties but yielded only one report of quarter size hail in Nelson. Meanwhile, the northern-most severe storm was the left-split of a supercell that first developed southwest of Kearney, dropping 1.5-2 diameter hail in the Pleasanton and Loup City areas before weakening.

Examining event evolution/meteorological background, the first weak convection of the evening within South Central Nebraska bubbled up in the Hastings area shortly before sunset, forming slightly north of a well-defined, southwest-northeast oriented quasi-stationary front stretched from west-central KS through southeast NE (storms that developed directly along this front earlier in the evening remained just southeast of the local area). Between 9-10 p.m. CDT two supercells quickly evolved out of the initial weak activity, one that pounded York with its first round of large hail and drilled the eastern part of the county with significant wind damage, and the other the aforementioned southern supercell that developed over Webster County. Between 10-11 p.m. CDT, these first severe storms either departed the local area into eastern Nebraska (the northern one) or weakened/dissipated (the southern one). However, not far to the west the primary supercell train was just getting warmed up as several severe storms rapidly blossomed along the Highway 6/Interstate 80 corridors within the western half of South Central Nebraska. This slightly-elevated activity developed in response to intensifying nocturnal convergence into a sharpening frontal zone very evident in the 850-700 millibar layer. Given that this low-mid level front was aligned nearly parallel to strong west-southwesterly upper level winds (attendant to a large scale trough centered over the Northern Rockies) and that the mesoscale environment featured a potent combination of very strong deep layer shear (50-70 knots) and decent most-unstable CAPE (1000-2000 J/kg), the stage was set for a somewhat rare episode of several supercells training along the same corridor in close succession. In fact, between 11 p.m. and 2 a.m. CDT, at least 3-5 severe-warned storms marched in tandem along this path, each core spaced out roughly 25 miles from the next. During this three-hour span, places such as Hastings and York endured three separate severe storms (bringing York up to FOUR direct hits...including the initial supercell of the night). While most of these cells remained just elevated enough to preclude a tornado threat, the first storm in the supercell train managed to spawn the EF-2 in southwestern York County...apparently tapping into JUST enough lower-level moisture/instability in the vicinity of the nearby surface front to become tornadic. Finally, between 2:00-3:30 a.m. CDT, the last two training supercells of the night passed through Hamilton, Polk and northern York counties before departing the local area, bringing an end to this unique and (in places) destructive event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 14, 5:50 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 14, 5:50 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
650 PM CDT Tue Jun 14 2022

...Aviation Update...

.DISCUSSION...(This evening through Tuesday)
Issued at 320 PM CDT Tue Jun 14 2022

The main focus for the near term is on the chance for showers and
thunderstorms this evening and through the overnight hours.

A cold front trucked along through the region this morning and has
since stalled out along our eastern boundary this afternoon. Several
sites reported a welcome dip in temperatures as cooler air filtered
into the region.  Temperatures have been adjusted down due to the
front moving through.  Expected highs this afternoon for much of the
region will be in the 80s.  A few areas in the east and south where
the front has yet to move through can expect temperatures near 90
degrees.

This evening, the focus shifts to the potential for a few strong to
severe storms across South Central Nebraska and North Central
Kansas.  An upper trough continues to push into the area with
southwest flow aloft over the forecast area.  Storms are expected to
develop initially around early to mid-evening across the
southeastern part of the area. Steep lapse rates are initially
expected to be around 8-8.5 C/km, with MUCAPE will be around 1500+
J/kg and DCAPE values ranging from 1000-1700 J/kg. Bulk shear
values are also conducive of the development for a few supercells.
Any storms that develop during the earlier hours of the event
will have the potential of producing large hail and strong wind
gusts. Bulk shear in the 0-1km layer of around 20kts and 0-1km SRH
of 150-200 m^2/s^2 would indicate in favor of an isolated tornado
developing, but LCL levels are not as conducive. Storms are
expected to become elevated further into the evening.
Additionally, heavy rain will be possible.

As far as rainfall concerns, precipitable water values range from
around 1.0 to 1.4 inches, with moisture being fed into the region
from the southwest.  At the moment, storms are expected along the
front, moving to the northeast.  With the nearby boundary, higher
Pwat values, and the source of the moisture falling in line with
potential storm motion, there may be a need to keep an eye on
rainfall amounts with any storms moving through the area for the
potential of some flash flooding.

Storm chances diminish heading into Wednesday morning.  The upper
trough and a closed low lift to the north and east through the day.
Temperatures are expected to be cooler across the region with highs
ranging from the low to mid-80s.  Lows will be in the mid-50s to mid-
60s.

An upper ridge builds over the Central Plains Thursday through the
weekend.  Expect a gradual warming trend, with highs returning to
the 90s and 100s over the weekend, continuing through the start of
next week.  Low temperatures will be in the 60s and 70s.  There are
a few isolated chances for thunderstorms Thursday and at the start
of next week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 642 PM CDT Tue Jun 14 2022

Main concern for this TAF period will be during the mid-late
evening hours through the early morning hours, as thunderstorm
development is expected to spread across mainly south central NE.
Currently have prevailing VFR conditions going, but either side of
midnight, when storm chances are highest, can't rule out some
brief periods of MVFR conditions...along with gusty winds with
variable direction. Once the storm chances clear later
tonight/early Wed morning, dry conditions return, with clearing
skies for the afternoon hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Wekesser
AVIATION...ADP
Hazardous weather outlook, Jun 14, 12:23 PM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
123 PM CDT Tue Jun 14 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
123 PM CDT Tue Jun 14 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this evening across South Central
Nebraska and North Central Kansas. A few thunderstorms could be
strong to severe with large hail to the size of golf balls and
damaging wind gusts to around 60mph being the main concerns.
Additionally, heavy rain associated with thunderstorm activity may
result in some localized flooding of low lying areas. The best
chance for strong to severe storms will be between 9PM and 5AM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms will be possible during the early
morning hours Wednesday. Large hail, damaging winds, and heavy
rainfall will be possible with any storms that develop.

Wednesday evening, an isolated thunderstorm cannot be entirely
ruled out for areas along and west of Highway 281.

There will also be a chance for thunderstorms Wednesday morning
and again Wednesday night across portions of the outlook area. A
few of these storms could be strong to severe across portions of
north central Kansas.

Temperatures return to the upper 90s to low 100s Friday through
Monday afternoons. Additionally, isolated chances for a few
isolated afternoon storms will be possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for this evening. Spotters are
encouraged to send in reports of hail, strong winds, and heavy
rainfall.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 14, 8:16 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
916 PM CDT Tue Jun 14 2022

NEZ063-064-076-150245-
Hamilton NE-Clay NE-York NE-
916 PM CDT Tue Jun 14 2022

...A strong thunderstorm will impact portions of northern Clay,
western York and southern Hamilton Counties through 945 PM CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stockham, or 22 miles southeast of Grand Island, moving northeast at
45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Henderson and Hampton around 930 PM CDT.

Other locations in the path of this storm include Bradshaw and York.

This includes Interstate 80 between mile markers 327 and 353.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4080 9758 4050 9828 4072 9828 4102 9777
TIME...MOT...LOC 0215Z 237DEG 37KT 4076 9800

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Wesely
Special weather statement, Jun 14, 8:32 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
932 PM CDT Tue Jun 14 2022

NEZ085-086-150300-
Nuckolls NE-Webster NE-
932 PM CDT Tue Jun 14 2022

...A strong thunderstorm will impact portions of northwestern
Nuckolls and central Webster Counties through 1000 PM CDT...

At 932 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cowles, or 28 miles south of Hastings, moving northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Cowles around 935 PM CDT.
  Rosemont around 950 PM CDT.

Other locations in the path of this storm include Lawrence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Nebraska.

&&

LAT...LON 4007 9857 4029 9869 4034 9851 4035 9817
      4023 9806
TIME...MOT...LOC 0232Z 244DEG 24KT 4019 9849

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Wesely

The radar

The Grand Island radar (KUEX), 93 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

27 hail, 13 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, York

When
June 14, 8:40 PM CST to 9:00 PM CST
Where
York County, 1.3 mi WSW of York to 0.62 mi WSW of Waco
Measured
2.5 in hail
Property damage
$10 million
Crop damage
$80 million
Reported by
Trained Spotter
Coordinates
40.866, -97.604

Hail ranging in size anywhere from quarters to 2.5 inches in diameter was reported across York and in Waco. The largest stones of 2-2.5 inches in diameter were reported in the city of York. Wind gusts estimated to be near 60 MPH was reported in York. Damage to trees and canopies on the York College campus was reported.

Thunderstorm Wind, York

When
June 14, 8:49 PM CST
Where
York County, 0.07 mi SSE of York
Measured
52 kt (60 mph) estimated gust
Property damage
$10 million
Reported by
Storm Chaser
Coordinates
40.869, -97.579

Wind gusts were estimated to be near 60 MPH. Hail ranged in size from quarters to 2.5 inches in diameter in York. Some tree and canopy damage was reported on the York College campus.

Thunderstorm Wind, York

When
June 14, 8:50 PM CST to 8:55 PM CST
Where
York County, 8.55 mi SSE of Waco to 5.48 mi SE of Waco
Measured
91 kt (105 mph) estimated gust
Property damage
$10 million
Crop damage
$40 million
Reported by
NWS Storm Survey
Coordinates
40.780, -97.410

Wind gusts in this area were estimated to have peaked near 105 MPH. Damage included a number of overturned irrigation pivots and snapped wooden power poles. A large outbuilding was also damaged, an approximately 60 foot tall concrete silo was toppled, and a grain bin was blown off its foundation and into a nearby field.

Hail, Nuckolls

When
June 14, 9:17 PM CST
Where
Nuckolls County, Nelson
Measured
1 in hail
Reported by
Social Media
Coordinates
40.200, -98.070

Hail, Gosper

When
June 14, 9:35 PM CST
Where
Gosper County, 8.55 mi SSW of Elwood
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.480, -99.890

Hail, Buffalo

When
June 14, 9:35 PM CST to 9:51 PM CST
Where
Buffalo County, 0.06 mi WSW of Odessa to 5.51 mi N of Glenwood Park
Measured
1.75 in hail
Property damage
$400,000
Crop damage
$2.0 million
Reported by
Social Media
Coordinates
40.700, -99.251

There were several reports of hail ranging in size from quarters to golf balls along and near a path from Odessa, to in and near Riverdale, to south of Pleasanton.

Hail, Buffalo

When
June 14, 10:00 PM CST
Where
Buffalo County, 0.52 mi W of Pleasanton
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.970, -99.090

Hail, Kearney

When
June 14, 10:00 PM CST
Where
Kearney County, 0.52 mi W of Heartwell
Measured
1 in hail
Reported by
Social Media
Coordinates
40.570, -98.790

Thunderstorm Wind, Kearney

When
June 14, 10:01 PM CST
Where
Kearney County, 1.38 mi N of Norman
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
40.500, -98.780

A wind gust of 79 MPH was measured by a mesonet station located two miles north-northeast of Norman.

Hail, Kearney

When
June 14, 10:08 PM CST
Where
Kearney County, 4.91 mi NNE of Heartwell
Measured
1.75 in hail
Property damage
$100,000
Crop damage
$1.0 million
Reported by
Social Media
Coordinates
40.630, -98.730

Hail, Gosper

When
June 14, 10:10 PM CST to 10:15 PM CST
Where
Gosper County, 8.55 mi SSW of Elwood to 7 mi S of Elwood
Measured
1.5 in hail
Property damage
$40,000
Reported by
Social Media
Coordinates
40.480, -99.890

Quarter to ping pong ball size hail was reported in the area, including quarter size hail by the NWS Cooperative Observer located eight miles south of Elwood.

Hail, Adams

When
June 14, 10:10 PM CST
Where
Adams County, 0.87 mi SW of Kenesaw
Measured
1 in hail
Reported by
Social Media
Coordinates
40.620, -98.660

Hail, Adams

When
June 14, 10:18 PM CST to 10:30 PM CST
Where
Adams County, 3.14 mi E of Prosser to 7.59 mi NNE of (Hsi)hastings Arpt
Measured
1.75 in hail
Property damage
$400,000
Crop damage
$4.0 million
Reported by
Social Media
Coordinates
40.670, -98.510

Hail, Sherman

When
June 14, 10:25 PM CST to 10:30 PM CST
Where
Sherman County, 0.52 mi E of Loup City to 1.73 mi SSE of Sherman Res
Measured
2 in hail
Property damage
$500,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
41.280, -98.970

Hail, Adams

When
June 14, 10:25 PM CST to 10:35 PM CST
Where
Adams County, 4.09 mi NE of (Hsi)hastings Arpt to 1.27 mi S of Hastings
Measured
2.25 in hail
Property damage
$10 million
Reported by
Official NWS Observations
Coordinates
40.648, -98.384

Hail up to 2.25 inches in diameter was measured at the NWS Hastings office (four miles north of downtown), causing thousands of dollars of damage to the vehicles of employees working this severe weather event. Large hail mainly ranging in size from quarters to ping pong balls was reported all across Hastings.

Hail, Buffalo

When
June 14, 10:27 PM CST to 10:34 PM CST
Where
Buffalo County, Kearney to 1 mi SSW of Kearney
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.700, -99.080

Hail, Phelps

When
June 14, 10:32 PM CST
Where
Phelps County, Bertrand
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.530, -99.630

Hail, Clay

When
June 14, 10:39 PM CST to 10:45 PM CST
Where
Clay County, Trumbull
Measured
2.5 in hail
Property damage
$1.0 million
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
40.680, -98.270

Hail as large as tennis balls was reported in Trumbull.

Thunderstorm Wind, Clay

When
June 14, 10:40 PM CST
Where
Clay County, 1.72 mi WNW of Inland
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.610, -98.250

A wind gust of 61 MPH was measured by a mesonet station located two miles north-northwest of Inland.

Hail, Buffalo

When
June 14, 10:41 PM CST
Where
Buffalo County, 1.48 mi SSE of Kearney
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.680, -99.070

Thunderstorm Wind, Adams

When
June 14, 10:41 PM CST
Where
Adams County, 3.15 mi E of Hastings
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.580, -98.320

A wind gust of 65 MPH was measured by a mesonet station located four miles east-southeast of Hastings.

Thunderstorm Wind, Kearney

When
June 14, 10:50 PM CST
Where
Kearney County, 1.57 mi W of Heartwell
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.570, -98.810

A wind gust of 59 MPH was measured by a mesonet station located one mile west of Heartwell.

Thunderstorm Wind, Clay

When
June 14, 11:02 PM CST to 11:07 PM CST
Where
Clay County, 1 mi WSW of Saronville to 5.87 mi E of Eldorado
Measured
83 kt (96 mph) estimated gust
Property damage
$2.0 million
Crop damage
$15 million
Reported by
NWS Storm Survey
Coordinates
40.595, -97.948

Peak wind gusts estimated to be around 95 MPH caused widespread damage along and near this path. Numerous power poles were damaged, including several that were snapped. Tree damage was reported, and several irrigation pivots were overturned. Outbuilding damage occurred, and a grain bin just west of Saronville was shifted off its foundation and crumpled. A shed was overturned north of Sutton.

Thunderstorm Wind, Adams

When
June 14, 11:11 PM CST to 11:16 PM CST
Where
Adams County, (Hsi)hastings Arpt to 1.3 mi S of Hastings
Measured
65 kt (75 mph) measured gust
Property damage
$2.0 million
Reported by
ASOS
Coordinates
40.600, -98.430

A wind gust of 75 MPH was measured by the Hastings Airport ASOS. Wind gusts were estimated to be closer to 60 MPH by a NWS Employee on the far south-southeast side of Hastings. Emergency management reported power pole damage and downed power lines in the area of the intersection of 14th and Baltimore streets.

Hail, Adams

When
June 14, 11:14 PM CST
Where
Adams County, 4.04 mi NNE of (Hsi)hastings Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.650, -98.390

Hail, York

When
June 14, 11:16 PM CST
Where
York County, 0.69 mi S of Lushton
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.720, -97.720

Thunderstorm Wind, Adams

When
June 14, 11:16 PM CST
Where
Adams County, 2.14 mi NNE of Pauline
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Social Media
Coordinates
40.450, -98.340

Wind gusts estimated to be near 60 MPH resulted in minor tree damage.

Tornado, York

When
June 14, 11:16 PM CST to 11:25 PM CST
Where
York County, 2.64 mi SW of Lushton to 2.82 mi WSW of Mc Cool Jct
Rating
EF2
Path length
7.12 mi
Path width
400 yd
Injuries
2 direct, 0 indirect
Property damage
$1.2 million
Crop damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
40.708, -97.761

Amongst the widespread damage from wind and hail, it was determined an EF2 tornado occurred. The tornado formed about two miles west-southwest of Lushton and immediately damaged three farmsteads. Damage included, but was not limited to the following: a garage being torn from a home; several outbuildings destroyed; extensive tree damage; irrigation pivots overturned; grain bins destroyed. Signs of leaf and mud splatter, lofted debris, and a multi-directional/convergent damage pattern was noted. Two minor injuries occurred.

The tornado wind field may have been as wide as 400 yards at times. The tornado climbed out of the Big Blue River Valley and moved northeast toward the northwest side of Lushton. A farmstead just northwest of town was damaged, including a completely destroyed wood frame outbuilding, uprooted trees and some structural damage to the home. The structural damage was most likely caused by a large portion of the outbuilding hitting the home. In Lushton, there was widespread tree damage. A very large grain bin was destroyed, along with a smaller one.

The rating of EF2 and maximum wind speed estimate of 115 MPH was given based on power poles snapped north-northeast of Lushton. The tornado continued east-northeast and upset more pivots, destroyed grain bins, snapped power poles and caused tree damage. The tornado lifted about two miles west of McCool Junction.

Hail, Hamilton

When
June 14, 11:20 PM CST
Where
Hamilton County, 5.92 mi ENE of Stockham
Measured
2 in hail
Property damage
$500,000
Crop damage
$5.0 million
Reported by
Trained Spotter
Coordinates
40.740, -97.860

Hail up to two inches in diameter was reported. Emergency management reported that corn fields in the area were destroyed by the wind-driven hail.

Hail, York

When
June 14, 11:22 PM CST
Where
York County, 0.52 mi W of Henderson
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.780, -97.810

Thunderstorm Wind, York

When
June 14, 11:23 PM CST
Where
York County, 1.72 mi ENE of Lushton
Measured
78 kt (90 mph) measured gust
Property damage
$250,000
Crop damage
$2.0 million
Reported by
Mesonet
Coordinates
40.740, -97.690

A wind gust of 90 MPH was measured by a mesonet station located two miles east-northeast of Lushton.

Thunderstorm Wind, York

When
June 14, 11:25 PM CST to 11:30 PM CST
Where
York County, 1.41 mi WSW of Mc Cool Jct to 0.61 mi SW of Mc Cool Jct
Measured
65 kt (75 mph) estimated gust
Property damage
$500,000
Reported by
Social Media
Coordinates
40.742, -97.605

Wind gusts estimated to be near 75 MPH resulted in widespread tree damage and sporadic building damage across McCool Junction.

Hail, Buffalo

When
June 14, 11:30 PM CST
Where
Buffalo County, 0.36 mi W of Gibbon
Measured
1 in hail
Reported by
Social Media
Coordinates
40.750, -98.837

Hail, York

When
June 14, 11:35 PM CST to 11:41 PM CST
Where
York County, 0.52 mi W of York to 3.46 mi SSW of York
Measured
2.5 in hail
Property damage
$8.0 million
Crop damage
$2.0 million
Reported by
Storm Chaser
Coordinates
40.870, -97.590

Most hail in and around York ranged in size from quarters to ping pong balls. The largest hail, tennis ball size, was reported by a storm chaser on the east side of York.

Thunderstorm Wind, Clay

When
June 14, 11:36 PM CST
Where
Clay County, 4.15 mi S of Clay Center
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.470, -98.050

A wind gust of 64 MPH was measured by a mesonet station located four miles northeast of Fairfield.

Thunderstorm Wind, Adams

When
June 14, 11:55 PM CST to June 15, 12:11 AM CST
Where
Adams County, (Hsi)hastings Arpt to 4 mi ESE of Hastings
Measured
62 kt (71 mph) measured gust
Property damage
$250,000
Reported by
Mesonet
Coordinates
40.600, -98.430

Measured and estimated wind gusts exceeding 60 MPH were reported in and around Hastings. A peak wind gust of 71 MPH was measured by a mesonet station located four miles east-southeast of Hastings. Other wind gusts included: 71 MPH measured by a mesonet station located two miles north of Hastings; 65 MPH measured by the Hastings Airport ASOS; 60 MPH estimated by a NWS employee on the far southeast side of Hastings.

Hail, Buffalo

When
June 15, 12:00 AM CST
Where
Buffalo County, 0.52 mi W of Gibbon
Measured
1 in hail
Reported by
Social Media
Coordinates
40.750, -98.840

Hail, Hamilton

When
June 15, 12:18 AM CST
Where
Hamilton County, 4.18 mi SW of Giltner
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
40.740, -98.210

Hail, Hamilton

When
June 15, 12:22 AM CST
Where
Hamilton County, 4.9 mi SSE of Murphy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.820, -98.070

Hail, Hamilton

When
June 15, 12:34 AM CST
Where
Hamilton County, 2.09 mi NE of Hampton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.890, -97.870

Hail, Hall

When
June 15, 12:35 AM CST
Where
Hall County, 0.52 mi W of Grand Is
Measured
0.75 in hail
Reported by
Public
Coordinates
40.920, -98.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyThe tornado archive for Nebraska, 2022Warnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037483, 1037498, 1037542, 1037500, 1037503, 1037533, 1037505, 1037546, 1037548, 1037549, 1037504, 1037550, 1037552, 1037545, 1037555, 1037506, 1039441, 1039442, 1039443, 1039444, 1039445, 1039466, 1039478, 1039487, 1039501, 1039522, 1039525, 1040188, 1039528, 1039526, 1039527, 1039533, 1039535, 1039537, 1039538, 1040179, 1040183, 1040184, 1040185, 1040186, and more.